Influenza adversely affected my thyroid medication dosage with all the symptoms of overmedication

Dear All,

I had a bad dose of flu March/April which badly affected my thyroid medication dosage. I had been on 150mg Levo for 25 years with no problems, then 'boom', I started to experience all the symptoms of overmedication/overactive thyroid: crippling anxiety, inability to concentrate, headache, twitching muscles, inability to sleep. It took a while for the GP to figure out this wasn't just the flu. On 13 May dropped to 125mg Levo - anxiety/agitation declined but developed excessive urination, abdominal pains with sleeplessness. 29 May dropped to 100mg - gradually excessive urination reduced and sleep improved but started to develop pins and needles and numbness in feet and hands. 11 June dropped to 75mg Levo - pins and needles and numbness declined, twitching much reduced but feeling pretty washed out! Each drop in medication has reduced or eradicated symptoms but now I'm waiting until August before we can test levels again. I'm 49, male, 13 and half stone.

In retrospect I feel like I was possibly going hyper prior to the illness: I had made some major lifestyle changes (giving up alcohol, much less sporting activity). When I had the flu I made several changes that may have inadvertently raised the levels of medication in my system? I started taking my Levo properly (empty stomach, hour before food) completely cut out caffeine and radically improved my diet. Has anyone else experienced similar effect as a result of flu?

I'm seeing my GP later this week + testing lots of other stuff (B12, Folate, parathyroid, prostate). I also want them to look at the full range of vitamins. GP is saying they might refer me to a neurologist because of the twitching (which has reduced considerably due to the dropped dose).

Should I talk to the GP about adrenal insufficiency/recovery?

Will my thyroxine levels drop steadily over the six weeks while I'm waiting to test? Or do they take a couple of weeks and then the rest of the body has to adjust?

14/03/16 TSH 2.3mU/L (0.34-5.6), free T4 12.9 pmol/L (8.0-18.0) - tested whilst having flu.

11/04/16 TSH2.291mU/L (0.34-5.6) Free T4 18.8 pmol/L (8.0-18.0) - tested having taken Levo.

09/05/16 TSH 0.151mU/L (0.34-5.6) Free T4 17.5 pmol (8.0-18.0), Free T3 5.8 pmol/L (3.8-6.0) - tested fasting before taking Levo.

Thank you.

5 Replies

oldestnewest
  • Hmmm... I think it's more likely to be the life-style changes than the flu. But, a TSH of over 2.0 is hardly hyper! Have you had your antibodies tested? You could have Hashi's. That would cause changes like this in the TSH.

    Make sure you get your B12 tested. Numbness and pins and needles, etc, are very often due to low B12. Remember that, no matter what the range says, anything under 500 puts you at risk of permanent neurological damage. Optimal is 1000.

  • Thanks Greygoose. Seeing GP tomorrow, had my B12 + other vitamins tested yesterday. Is Hashi's different from my previous autoimmune underactive thyroid diagnosis? As I understand it I can have my tests 'in range' but still feel ill because of the presence of antibodies, so I should insist that I get the rT3, TPO, TG done when I am tested again in early August. What happens if this is the case? Is it an indication I need a different combination of thyroid medication?

    Thanks everyone for your help.

  • Hashi's is autoimmune thyroiditis. For some reason, doctors do not like using the term 'Hashi's'.

    Yes, antibodies can make you feel bad even when your bloods are in range - although in range isn't the same as optimal - something doctors don't realise. Have you tried going gluten free to reduce your antibodies? It helps some people, as does going dairy/sugar-free, taking selenium, and keeping your TSH at zero. You just have to find what works for you. But, don't expect any help from your doctor, because he knows nothing about antibodies!

    Testing for rT3 won't be very helpful, at the moment. And it's something else that doctors don't understand. But, surely you've had TPOabs done, to get a diagnosis of autoimmune. If they are positive, no point in doing the TgAB as well, it won't change anything.

    As to the combinations of thyroid hormones, what you need is the one that suits you best. We're all different, whether we have Hashi's or not. And, it's all trial and error to find which combination suits you best. And, once again, you won't get any help from your doctor on that, because he knows nothing about it!

  • Get GP to check vitamin D as well as BOTH TPO and TG antibodies. They rarely test for antibodies at all, even if do they then only check TPO. You can be high in one, or other, or both - high above range in either means autoimmune - Hashimoto's.

    Low vitamin D can upset parathyroid - causing secondary Hyperparathyroidism. See parathyroid.com for detail explanations.

    Low vitamin d can be due to long standing/ undiagnosed gluten intolerance. Gluten issues common with Hashimoto's. Get GP to test for coeliacs too. It is another autoimmune disease and more common with Hashimoto's. (You don't necessarily have any gut or obvious digestive issues.

    There is no "test" for gluten intolerance - just have to try it and see if you feel better.

  • When I had a flue I need to increase a little bit the dose because I became very hypo.

You may also like...